Indiana, 2011

Flooding in Indiana, March 1 to 27, 2011

March 1 to 27, 2011 · NWS PAH · 4 events in 4 counties and zones

Flooding of the Ohio River occurred for most of the month of March. The flooding was considered minor to moderate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding of the Ohio River occurred for most of the month of March. The flooding was considered minor to moderate. The flooding was due to a prolonged active weather pattern that carried over from February. From February 23 through March 14, a total of 8.31 inches fell at Evansville, IN. Isolated evacuations of homes in low-lying areas were conducted. Numerous roadways were closed. Most of the closed roads across the region were rural county or farm roads. In Vanderburgh County, most of the flooded roads were south of Interstate 164 in the southeast part of the county and in lowland areas in the southwest part of the county. There was considerable flooding of low-lying fields and woodlands near the river. Backwater flooding of Pigeon Creek in the Evansville area resulted in a water rescue. Three men were inside a small boat when it began to sink. The men were forced to hang onto trees to stay above the water. The men were rescued within minutes. Riverside parks and recreation areas were flooded. Very few residences were flooded. The crest at the Evansville river gage was 44.20 feet, which was nearly identical to the January, 2005 flood and over three feet lower than the 1997 flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 7:23 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Feb 28, 7:23 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CST MON FEB 28 2011

.UPDATE...
UPDATED AVIATION PORTION.  NO CHANGES TO DISCUSSION SECTION.

&&

.DISCUSSION...
SKIES SHOULD BE MOSTLY CLEAR BY SUNSET...AS THE MAIN CLEARING LINE
CONTINUES TO MAKE PROGRESS SWD. WNWRLY MID LEVEL FLOW WILL
PREVAIL FOR MOST OF THE WEEK...WITH HIGH SFC PRESSURE AND LIGHT
WINDS. WINDS MAY SUBSIDE ENOUGH FOR SOME POST-RAINFALL LIGHT FOG
AROUND SUNRISE TUE. A SLOW WARMING TREND WILL COMMENCE FAIRLY
QUICKLY...WITH PLENTY OF SUNSHINE AVAILABLE THROUGH WED...WITH
SOME INCREASE AFTERWARD.

SFC HIGH PRESSURE WILL BE MOVING OFF TO THE EASTERN SEABOARD BY
THU...THUS ALLOWING SLY WINDS AND WARMING TEMPERATURE TREND TO
CONTINUE. WITH NEARLY ZONAL FLOW ALOFT AND LITTLE OR NO LOW LEVEL
LIFTING MECHANISM...IT SHOULD BE A BREEZY AND WARM AFTERNOON
THU...WITH MANY AREAS REACHING THE MID 60S. MID LVL FLOW WILL
BEGIN TO TURN A BIT MORE SWRLY FRI AS A SFC FRONT TAKES SHAPE JUST
NORTH OF THE FORECAST AREA. WILL CONTINUE UNSEASONABLY WARM...THO
THERE MAY BE MORE IN THE WAY OF CLOUDS AND A FEW SCT SHOWERS
AROUND THE AREA.

AT THIS TIME...IT APPEARS THAT MOST OF THE MORE SIGNIFICANT SHOWERS
AND THUNDERSTORMS WILL LIKELY HOLD OFF UNTIL LATER FRIDAY NIGHT/SAT
AS A FAIRLY STRONG H50 SHORT WAVE EJECTS EAST INTO THE MID MS RIVER
VALLEY AND SFC LOW STRENGTHENS OVER MO AND LIFTS NE INTO CENTRAL OR
NORTHERN IL BY AROUND SUNRISE SAT. DEGREE OF INSTABILITY MAY BE A
LIMITING FACTOR CONCERNING THE PROBABILITY OF EXTENSIVE SEVERE STORM
DEVELOPMENT...BUT STRONG WIND FIELDS ALOFT WOULD BE SUPPORTIVE OF
SOME ROTATING UPDRAFTS. THUS...THE POTENTIAL FOR ANOTHER SEVERE
WEATHER EPISODE WITH LOCALLY HEAVY RAINFALL WILL NEED TO BE
MONITORED AS THE WEEK PROGRESSES.

&&

.AVIATION...
CLEAR SKIES EXPECTED OVERNIGHT AS NORTHWEST TO NORTH WINDS GRADUALLY
TAPER OFF AND BECOME EAST.  AS WINDS BECOME FAIRLY LIGHT AFTER
08Z...MVFR FOG WILL BE POSSIBLE THROUGH 13Z.  AFTER 13Z...SKIES WILL
REMAIN CLEAR AS SOUTHEAST WINDS INCREASE TO AROUND 5 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Feb 28, 5:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CST MON FEB 28 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
550 PM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MINOR TO MODERATE FLOODING WILL OCCUR ON MANY AREA
RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS. PLEASE
REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE LIFTING NORTHEAST INTO THE MID MISSISSIPPI RIVER
VALLEY WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE ENTIRE
QUAD STATE REGION LATER FRIDAY NIGHT INTO SATURDAY. SEVERE
THUNDERSTORMS CANNOT BE RULED OUT. AT THIS TIME...THE HIGHEST
CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT WEST OF THE
MISSISSIPPI RIVER...AND ON SATURDAY EAST OF THE MISSISSIPPI RIVER.

IN ADDITION...MINOR TO MODERATE FLOODING WILL CONTINUE ON MANY
AREA RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS.
PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE FORECAST FOR FRIDAY NIGHT AND SATURDAY.

DRS/GM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Posey

When
March 1, 12:00 AM CST to March 27, 6:00 PM CST
Where
Posey County, 1.29 mi SW of Mt Vernon to 1.09 mi SW of Mt Vernon
Cause
Heavy Rain
Property damage
$70,000
Reported by
River/Stream Gage
Coordinates
37.916, -87.916

Flood, Vanderburgh

When
March 1, 12:00 AM CST to March 25, 5:00 PM CST
Where
Vanderburgh County, 1.33 mi NNE of Cypress to 5.56 mi SE of Howell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.938, -87.622

Flood, Warrick

When
March 1, 12:00 AM CST to March 25, 9:00 AM CST
Where
Warrick County, 1.79 mi ESE of Newburgh to 1.71 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.941, -87.389

Flood, Spencer

When
March 1, 12:00 AM CST to March 25, 9:00 AM CST
Where
Spencer County, Rockport to 1.82 mi E of Rockport
Cause
Heavy Rain
Reported by
Unknown
Coordinates
37.880, -87.050

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287835, 287841, 287842, 288280.